Question for Betty.
 

Dear Betty,

Can bug spray cause problems with mood? I swear the neighbors have been spraying bug spray to kill flies and other bugs in the hallway and I keep smelling it in my apartment. Would this cause problems with my mood. I can smell whatever they spray, like air freshener because of the ventilation system in this building is terrible. I notice I am getting headaches more frequently too.

 
Betty's Answer.
 

Dear Bugged,

You have an interesting concern, especially for cooler Anchorage September weather.  Cases of flu-like symptoms have been reported after indoor use of insecticides in homes and schools with misapplication or failure to fully ventilate the rooms after application.  Symptoms of insecticide poisoning may include headache, fatigue, dizziness, shortness of breath, loss of appetite with nausea, vomiting, stomach cramps and diarrhea (University of Nebraska Cooperative Extension, 1977).

In my brief literature search, mood changes were not noted. This is not to discount that you may be having mood changes.

Certainly, your neighbors are causing a health hazard to all exposed.  Short-term exposures to certain insecticides especially during vulnerable windows of opportunity (such as periods of rapid prenatal development or to young children) are a concern. My question is why are there flies in the apartment?  Your neighbors should not be leaving their doors and windows open without screens. They should be able to swat flies, and remove the offending odorous garbage that is attracting them.

If you have approachable neighbors I would certainly ask them to stop spraying indoors.  If not, contact your landlord for assistance.  You may also need to ventilate your apartment, by opening windows for fresh air.

If you continue to have symptoms, please contact your health care provider or make an appointment with the SHCC.